Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 117, NWS Quad Cities, IA

July 11, 20117 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 11, 2011, 4:55 AM CDT for 7 counties in Iowa. It was in force for 65 min. 24 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 4:55 AM CDT (09:55 UTC)
Expired
Jul 11, 2011, 6:00 AM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Benton County, IA, Cedar County, IA, Delaware County, IA, Iowa County, IA, Johnson County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:58 AM CDTTSTM WND GST 65Vinton, IAREPORTED BY BENTON EOC.
Jul 11, 5:00 AM CDTTSTM WND GST 70Vinton, IA70+ MPH WINDS BEING SEEN AT THIS TIME.
Jul 11, 5:01 AM CDTTSTM WND DMG2 N Vinton, IASEMI BLOWN OFF HIGHWAY 150 JUST NORTH OF TOWN.
Jul 11, 5:05 AM CDTTSTM WND DMGW Vinton, IA2X4 FLEW THROUGH EXTERIOR WALL OF HOME...KNOCKING TV OVER INSIDE HOME...TIME ESTIMATED FROM RADAR.
Jul 11, 5:05 AM CDTTSTM WND GST 601 Sse Cedar Rapids, IA
Jul 11, 5:06 AM CDTTSTM WND GST 52Cedar Rapids Municipal, IA
Jul 11, 5:09 AM CDTTSTM WND GST 601 Nw Marion, IAESTIMATED 55 TO 60 MPH.
Jul 11, 5:11 AM CDTTSTM WND GST 801 Sse Cedar Rapids, IA
Jul 11, 5:12 AM CDTTSTM WND GST 60Vinton, IASINCE 5 AM HAVE HAD SUSTAINED 60 MPH WINDS...REPORTED BY COUNTY EOC.
Jul 11, 5:12 AM CDTTSTM WND GST 703 E Cedar Rapids, IA
Jul 11, 5:12 AM CDTTSTM WND GST 70Palo, IATIME ESTIMATED FROM RADAR...RELAYED BY EMERGENCY MANAGER.
Jul 11, 5:14 AM CDTTSTM WND DMGUrbana, IAINTERSTATE SIGNS BLOWN OVER NEAR SUNSET ST EXIT ON I-380...MANY 4 INCH DIAMETER TREES SNAPPED OFF...TIME ESTIMATED FROM RADAR.
Jul 11, 5:15 AM CDTTSTM WND GST 801 Nw Shellsburg, IATIME ESTIMATED FROM RADAR.
Jul 11, 5:16 AM CDTTSTM WND DMGUrbana, IA8 SMALL UTILITY SIZE TRAILERS BLOWN OVER ON I-380...LOTS OF FLATTENED CROP DAMAGE IN THE AREA SEEN AS WELL...TIME ESTIMATED FROM RADAR.
Jul 11, 5:20 AM CDTTSTM WND DMGCenter Point, IALAZY ACRES CAMPGROUND...CAMPER FLIPPED OVER...TIME ESTIMATED FROM RADAR.
Jul 11, 5:21 AM CDTTSTM WND DMGShellsburg, IAMETAL BUILDING COMPLETELY DESTROYED WITH NUMEROUS ROOFS BLOWN OVER IN TOWN.
Jul 11, 5:23 AM CDTTSTM WND GST 72Toddville, IATIME ESTIMATED FROM RADAR.
Jul 11, 5:24 AM CDTTSTM WND DMGCenter Point, IASEMI OVERTURNED AT CENTER POINT I-380 TRUCK STOP.
Jul 11, 5:24 AM CDTTSTM WND GST 60Center Point, IA60+ MPH WINDS...RELAYED BY EMERGENCY MANAGER.
Jul 11, 5:24 AM CDTTSTM WND GST 70Palo, IATIME ESTIMATED FROM RADAR...RELAYED BY EMERGENCY MANAGER.
Jul 11, 5:25 AM CDTTSTM WND DMGToddville, IANUMEROUS POWER OUTAGES REPORTED IN TOWN AS WELL AS IN ALBURNETT.
Jul 11, 5:28 AM CDTTSTM WND DMGAnamosa, IACOUNTY EMA REPORTS TREES DOWN COUNTYWIDE. OCCURRED BETWEEN ABOUT 520 AM AND 610 AM.
Jul 11, 5:30 AM CDTTSTM WND DMGPalo, IA3 FOOT DIAMETER TREE BLOWN DOWN. DELAYED REPORT RELAYED BY DES MOINES NWS OFFICE.
Jul 11, 5:35 AM CDTTSTM WND GST 66Monticello Municipal Ai, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 26 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3733 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3733 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS53 KDVN 110955
SVRDVN
IAC011-031-055-095-103-105-113-111100-
/O.NEW.KDVN.SV.W.0117.110711T0955Z-110711T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BENTON COUNTY IN EAST CENTRAL IOWA...
  WESTERN CEDAR COUNTY IN EAST CENTRAL IOWA...
  EASTERN IOWA COUNTY IN EAST CENTRAL IOWA...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  WESTERN JONES COUNTY IN EAST CENTRAL IOWA...
  LINN COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN DELAWARE COUNTY IN NORTHEAST IOWA...

* UNTIL 600 AM CDT.

* AT 450 AM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
  LINE EXTENDING FROM VINTON TO NEWHALL TO WILLIAMSBURG TO
  MILLERSBURG...OR ALONG A LINE EXTENDING FROM VINTON TO 11 MILES
  NORTH OF MARENGO TO 9 MILES SOUTH OF MARENGO TO 14 MILES NORTH OF
  SIGOURNEY...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  ENGLISH...NORWAY...PARNELL...AMANA...ATKINS...WALFORD...
  SHELLSBURG...URBANA...FAIRFAX...OXFORD...PALO...CENTER POINT...
  SWISHER...CEDAR RAPIDS...TODDVILLE...HIAWATHA...TIFFIN...
  SHUEYVILLE...ROBINS...TROY MILLS...NORTH LIBERTY...ELY...MARION...
  OAKDALE...CORALVILLE...BERTRAM...ALBURNETT...LAKE MACBRIDE STATE
  PARK...UNIVERSITY HEIGHTS...PARIS...IOWA CITY...SOLON...COGGON...
  CENTRAL CITY...MOUNT VERNON...WHITTIER...HILLS...SPRINGVILLE...
  VIOLA...LISBON...WAUBEEK...MARTELLE...PRAIRIEBURG...WEST BRANCH...
  STONE CITY...MECHANICSVILLE...MORLEY...ANAMOSA...HOPKINTON...
  STANWOOD...LANGWORTHY...OLIN...AMBER...ROCHESTER AND MONTICELLO.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 213 AND 264.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A 
THREAT.

&&

LAT...LON 4166 9214 4222 9215 4230 9170 4230 9160
      4232 9160 4239 9114 4196 9110 4166 9115
      4159 9120 4160 9136 4152 9137 4151 9223
TIME...MOT...LOC 0955Z 268DEG 37KT 4215 9202 4194 9193
          4166 9198 4153 9208
WIND...HAIL 70MPH <1.00IN

$$

ERVIN
3 follow-up statements
985 
WWUS53 KDVN 111016
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT MON JUL 11 2011

IAC011-031-055-095-103-105-113-111100-
/O.CON.KDVN.SV.W.0117.000000T0000Z-110711T1100Z/
LINN IA-JOHNSON IA-IOWA IA-DELAWARE IA-BENTON IA-CEDAR IA-JONES IA-
516 AM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR WESTERN JONES...WESTERN CEDAR...EASTERN BENTON...SOUTHERN
DELAWARE...EASTERN IOWA...JOHNSON AND LINN COUNTIES...

AT 512 AM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
LINE EXTENDING FROM TROY MILLS TO MARION TO COSGROVE TO AMISH...OR
ALONG A LINE EXTENDING FROM 17 MILES EAST OF VINTON TO CEDAR RAPIDS
TO 11 MILES WEST OF IOWA CITY TO 18 MILES NORTHWEST OF WASHINGTON...
MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALBURNETT...ELY...SANDY BEACH CAMP GROUND...BERTRAM...NORTH
LIBERTY...MARION AIRPORT...FRYTOWN...TWIN VIEW HEIGHTS...OAKDALE...
CORALVILLE...PALISADES-KEPLER SATE PARK...LAKE MACBRIDE STATE PARK...
SUGAR BOTTOM CAMP GROUND...PARIS...SHARON CENTER...PARALTA...CENTRAL
CITY...COGGON...SOLON...WEST OVERLOOK...WHITTIER...SPRINGVILLE...
UNIVERSITY HEIGHTS...VIOLA...MOUNT VERNON...WAUBEEK...UNIVERSITY OF
IOWA...IOWA CITY MUNICIPAL AIRPORT...NEWPORT...MARTELLE...LISBON...
MORSE...SUTLIFF...ELMIRA...PRAIRIEBURG...HILLS...STONE CITY...
FAIRVIEW...OASIS...MORLEY...BUCK CREEK...WAPSIPINICON STATE PARK...
ANAMOSA...CEDAR BLUFF...MECHANICSVILLE...WEST BRANCH...BUCHANAN...
HOPKINTON...CEDAR VALLEY...LANGWORTHY...OLIN...AMBER...SPRINGDALE...
STANWOOD...CENTRAL PARK...MONTICELLO...SAND SPRINGS...MONTICELLO
MUNICIPAL AIRPORT...TIPTON MATTHEWS AIRPORT AND ROCHESTER.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 219 AND 264.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A 
THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
MONDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4222 9215 4230 9171 4230 9160 4232 9160
      4239 9114 4196 9110 4166 9115 4159 9120
      4160 9136 4152 9137 4153 9210 4187 9194
TIME...MOT...LOC 1016Z 268DEG 37KT 4226 9166 4203 9156
          4166 9169 4153 9179
WIND...HAIL 80MPH <1.00IN

$$

ERVIN
547 
WWUS53 KDVN 111031
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 AM CDT MON JUL 11 2011

IAC095-111040-
/O.CAN.KDVN.SV.W.0117.000000T0000Z-110711T1100Z/
IOWA IA-
531 AM CDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IOWA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING MOVED OUT OF 
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
MONDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4196 9110 4166 9115 4159 9120 4160 9136
      4152 9137 4153 9180 4186 9183 4226 9195
      4230 9172 4230 9160 4232 9160 4239 9114
TIME...MOT...LOC 1030Z 268DEG 37KT 4226 9146 4203 9136
          4166 9150 4153 9160

$$

IAC011-031-055-103-105-113-111100-
/O.CON.KDVN.SV.W.0117.000000T0000Z-110711T1100Z/
LINN IA-JOHNSON IA-DELAWARE IA-BENTON IA-CEDAR IA-JONES IA-
531 AM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR WESTERN JONES...WESTERN CEDAR...NORTHEASTERN BENTON...SOUTHERN
DELAWARE...JOHNSON AND LINN COUNTIES...

AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED
APPROXIMATELY ALONG A LINE EXTENDING FROM COGGON TO MARTELLE TO IOWA
CITY TO SHARON CENTER...OR ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF ANAMOSA TO 8 MILES SOUTHWEST OF ANAMOSA TO IOWA CITY TO
10 MILES SOUTHWEST OF IOWA CITY...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MORSE...SUTLIFF...STONE CITY...FAIRVIEW...HILLS...ELMIRA...OASIS...
BUCK CREEK...WAPSIPINICON STATE PARK...MORLEY...CEDAR BLUFF...WEST
BRANCH...MECHANICSVILLE...LANGWORTHY...HOPKINTON...BUCHANAN...
AMBER...CEDAR VALLEY...SPRINGDALE...OLIN...CENTRAL PARK...
MONTICELLO...SAND SPRINGS...STANWOOD...MONTICELLO MUNICIPAL
AIRPORT...TIPTON MATTHEWS AIRPORT AND ROCHESTER.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 230 AND 264.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
MONDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4196 9110 4166 9115 4159 9120 4160 9136
      4152 9137 4153 9180 4186 9183 4226 9195
      4230 9172 4230 9160 4232 9160 4239 9114
TIME...MOT...LOC 1030Z 268DEG 37KT 4226 9146 4203 9136
          4166 9150 4153 9160
WIND...HAIL 80MPH <1.00IN

$$

ERVIN
866 
WWUS53 KDVN 111052
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 AM CDT MON JUL 11 2011

IAC011-111101-
/O.CAN.KDVN.SV.W.0117.000000T0000Z-110711T1100Z/
BENTON IA-
552 AM CDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BENTON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER 
HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND 
GUSTY WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
MONDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4196 9110 4166 9115 4159 9120 4160 9136
      4153 9137 4168 9140 4205 9139 4214 9161
      4224 9162 4232 9160 4239 9114
TIME...MOT...LOC 1051Z 268DEG 37KT 4226 9116 4203 9107
          4166 9121 4153 9131

$$

IAC031-055-103-105-113-111100-
/O.CON.KDVN.SV.W.0117.000000T0000Z-110711T1100Z/
LINN IA-JOHNSON IA-DELAWARE IA-CEDAR IA-JONES IA-
552 AM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR WESTERN JONES...WESTERN CEDAR...SOUTHERN DELAWARE...NORTHEASTERN
JOHNSON AND EASTERN LINN COUNTIES...

AT 549 AM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
LINE EXTENDING FROM MONTICELLO TO OLIN TO SPRINGDALE TO 9 MILES SOUTH
OF WEST BRANCH...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
ANAMOSA TO 10 MILES NORTH OF STANWOOD TO 6 MILES EAST OF WEST BRANCH
TO 9 MILES SOUTH OF WEST BRANCH...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIPTON
MATTHEWS AIRPORT AND ROCHESTER.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 252 AND 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
MONDAY MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4196 9110 4166 9115 4159 9120 4160 9136
      4153 9137 4168 9140 4205 9139 4214 9161
      4224 9162 4232 9160 4239 9114
TIME...MOT...LOC 1051Z 268DEG 37KT 4226 9116 4203 9107
          4166 9121 4153 9131
WIND...HAIL 70MPH <1.00IN

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:20 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 11, 3:20 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT MON JUL 11 2011

.SYNOPSIS...
AMPLE CAPE...AND TYPICALLY WEAK FORCING IS FOUND OVER THE MIDWEST
EARLY TODAY. TWO LARGE MCS HAVE MOVE TO OUR NORTH AND THROUGH THE
WEST SO FAR...AND HAVE BECOME MATURED TO DISSIPATED. AS THE POINT
WHERE OUTFLOWS FROM THESE TWO HAVE COLLIDED...OVER NORTHERN/NORTHWEST
IOWA THROUGH WESTERN IOWA...NEW INTENSE STORMS HAVE FORMED. THIS WILL
BECOME THE MAIN MCS FOR THE REST OF THIS MORNING...AND THIS SHOULD
AFFECT OUR CWA.

&&

.SHORT TERM...TODAY AND TONIGHT...
THE MCS...POSSIBLY WITH SEVERE WINDS...SHOULD MOVE EAST OVER IOWA
INTO OUR CWA DURING THE NEXT SEVERAL HOURS. FORWARD PROPAGATING
CORFIDI VECTORS SHOW STORMS MOVEMENT EAST AROUND 35 KTS THROUGH MID
MORNING...WITH SOME INCREASE TOWARD 45 KTS TOWARD 18Z. MU CAPE IS
AROUND 5000 J/KG. THERE IS PLENTY OF ENERGY FOR STORMS...BUT AS
MENTIONED BEFORE...THE FORCING IS BASICALLY ONLY ON THE MESOSCALE
LEVEL. THUS...THE CONVERGENCE OF OUTFLOW BOUNDARY ARE AIMED AT OUR
NORTH 1/2 AT THIS TIME...AND WILL FOCUS THE 50 TO 60 PERCENT CHANCE
THERE AFTER 12Z...WITH LOWER CHANCES TO THE SOUTH. CAPPING WILL ALSO
BE OCCURRING TODAY...SETTING UP A VERY LOW CONFIDENCE FORECAST IN
THE AFTERNOON. THE BOUNDARY WILL BE IN PLACE...WITH VERY HIGH CAPE
AVAILABLE FOR STORMS. ANY STORM THAT FORMS WILL LIKELY BE STRONG TO
SEVERE...BUT FORCING IS WEAK OR NON EXISTENT. THUS POPS WILL BE LOW
THIS AFTERNOON...AND SLIGHT TONIGHT.

HOT AND HUMID AIR WILL BE LIKELY SOUTH OF INTERSTATE 80...AND AN
ADVISORY WILL BE IN EFFECT THROUGH THIS EVENING. HEAT INDEXES LIKE
YESTERDAY...WILL EXCEED 100 TO 105. FARTHER NORTH...CONVECTION AND
CLOUDS ARE LIKELY TO KEEP HEAT INDEXES A BIT COOLER...AND TODAY WILL
JUST BE A VERY WARM AND STICKY DAY. DEWPOINTS TODAY WILL BE IN THE
MID TO UPPER 70S AGAIN.    ..ERVIN..

.LONG TERM...TUESDAY THROUGH SUNDAY...
TUESDAY INTO WEDNESDAY...LATEST SUITE OF 00Z RUN MODELS STILL
GENERALLY SUGGEST SEASONABLY STRONG SFC HIGH TO BUILD OUT OF CANADA
AN ACRS THE NORTHEAST PLAINS/UPPER MS RVR VALLEY AND EFFECTIVELY
SHUNT THE MAIN SFC-LLVL BOUNDARY SOUTH OF THE CWA THIS PERIOD...
WITH IT LIKELY LAYING OUT FROM WEST-TO-EAST ACRS NORTHERN KS INTO
CENTRAL MO AND SOUTH CENTRAL IA BY LATE TUE NIGHT. CONFIDENCE NOT
HIGH BUT WILL HAVE TO GO WITH LOW TO MODERATE POPS ON TUE FOR
OVERRUNNING SHOWERS AND POSSIBLY A FEW STORMS...BUT NO REAL
ORGANIZED FORCING EVIDENT AT THIS TIME. POST-FRONTAL FETCH AND SOME
CLOUD DEBRIS WILL MAKE FOR A BIT COOLER AND LESS HUMID DAY ACRS
MOST OF THE LOCAL CWA...EXCEPT THE FAR SOUTHERN CWA MAY STILL BE
IMPACTED BY HIGH SFC DPT POOL. THUS DEPENDING ON EXTENT OF
CONVECTION AND ASSOCIATED DEBRIS...HEAT ADVISORY CRITERIA MAY BE
APPROACHED OR EXCEEDED AGAIN IN THE FAR SOUTHERN TIER OR TWO OF
COUNTIES TUE AFTERNOON. ENOUGH OF A LLJ AND ELEVATED THTA-E FEED
SIGNAL UNDER PERIPHERY OF RIGHT ENTRANCE REGION OF PASSING GRT LKS
UPPER JET STREAK...TO SUPPORT AND ELEVATED TYPE OF MCS TUE NIGHT AT
LEAST ACRS THE SOUTHERN THIRD OF THE DVN CWA...OR MAYBE UP TO I80.
SEVERAL MEDIUM RANGE MODELS APPEAR TO BE INITIATING THEIR MAIN
PRECIP REGIONS TOO FAR NORTH TUE NIGHT OVER THE CENTRAL OR EVEN
NORTHERN CWA...AND WILL ADJUST SOUTHWARD BOTH HIGHER POPS AND QPF
AMOUNTS. FORCING AND THERMODYNAMICS AT THIS POINT APPEAR TO BE
NOTHING SPECTACULAR TO SUPPORT MUCH OF A SVR RISK TUE NIGHT
ESPECIALLY TAKING INTO ACCOUNT THE ELEVATED NATURE OF ANY CONVECTIVE
SYSTEM THAT MAY BE ABLE TO INITIATE AND MAKE IT ACRS THE LOCAL
FCST AREA.  BOTH SFC AND UPPER RIDGE AMPLIFICATION ACRS THE UPPER MS
RVR VALLEY INTO THE WESTERN GRT LKS MAY MAKE FOR A MAINLY DRY WED
AND WED NIGHT...BUT WILL KEEP LOW CHC POPS IN THE SOUTHWEST FOR
LINGERING OVERRUNNING PRECIP WED MORNING. MUCH COOLER HIGHS LOOK TO
BE IN STORE FOR WED WITH VALUES IN THE UPPER 70S TO LOW/MID 80S...
WITH AN EVEN BIGGER COMFORT LEVEL IMPACT OF NORTHEASTERLY BOUNDARY
LAYER FETCH DOWN-DRYING THE SFC DPTS. SOME AREAS IN THE
NORTHEASTERN CWA MAY COOL WELL DOWN INTO THE 50S BY EARLY THU
MORNING.

THURSDAY AND FRIDAY...LATEST ENSEMBLES AND LOOKING AT 00Z RUN GFS
AND ECMWF GENERALLY SUGGEST THAT THE THERMAL RIDGE TO TRY AND
REESTABLISH ALONG AND WEST OF THE DVN FCST AREA THIS PERIOD. THUS
THERMALLY MODERATING TEMPS LOOK TO BE IN STORE ESPECIALLY BY
FRIDAY. IT ALSO LOOKS MAINLY DRY...BUT THE RISK OF RIDGE-RIDING MCS/S
IN A REINVIGORATED RING OF FIRE PATTERN FROM THE CENTRAL PLAINS TO
THE NORTHWEST GRT LKS TOO CLOSE FRO COMFORT TO GO TOTALLY DRY
ESPECIALLY IN THE NORTHERN CWA. WILL GO WITH SLIGHT CHC POPS IN THE
NORTH FOR THU NIGHT INTO FRI WITH MCS TRACK DEPICTED BY THE LATEST
RUNS ACRS THE EASTERN DAKOTAS...TO MICHIGAN.

SATURDAY AND SUNDAY...LATEST LONG RANGE SIGNALS SUGGEST OPPRESSIVE
HEAT DOME COULD REALLY ESTABLISH ACRS MUCH OF THE MID AND UPPER MS
RVR VALLEY OVER THE UPCOMING WEEKEND. SFC DPTS RISING TO LEVELS
SIMILAR TO WHAT OCCURRED EARLIER TODAY/MID AND UPPER 70S/ COMBINED
WITH AMBIENT HIGHS IN THE 90S SUGGEST HEAT ADVISORY TO WARNINGS
POSSIBLE BOTH SAT AND ESPECIALLY SUNDAY. RING OF FIRE LOOKS TO
BE SHUNTED EVEN FURTHER NORTH AND NORTHEAST FOR A DRY FCST.   ..12..

&&

.AVIATION...
MVFR VISIBILITY WILL BE LIKELY THROUGH TODAY AND TONIGHT...AND A
VERY HUMID AIRMASS IN IN PLACE. SOME OCCASIONAL IFR VISIBILITIES ARE
POSSIBLE THROUGH 13Z TODAY. THE BROAD RANGE WILL BE 2 TO 5 MILES
THROUGH 13Z...THEN 4 TO 6 MILES THROUGH TODAY IN HAZE. A LARGE AREA
OF THUNDERSTORMS MAY IMPACT ALL SITES BETWEEN 10Z AND 18Z TODAY...
WITH AN ISOLATED THUNDERSTORM POSSIBLE AFTER 18Z TODAY AND TONIGHT.
WINDS WILL BE LIGHT AND VARIABLE OUTSIDE OF STORMS. CIGS WILL BE
VARIABLE FROM 3500 FT...TO 10000 FT TODAY...WITH ANY LOWER CIG
ASSOCIATED WITH PASSING STORMS. THERE IS A CHANCE FOR WINDS TO GUST
OVER 30 KTS WITH EARLY MORNING STORMS PRIOR TO 13Z TODAY...BUT THIS
THREAT APPEARS LOW AT THIS TIME.    ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

ERVIN/12
Hazardous weather outlook, Jul 11, 4:02 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT MON JUL 11 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
402 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH DAMAGING WINDS ARE LIKELY THIS MORNING...AS A
LINE OF STRONG TO SEVERE STORMS MOVE EAST QUICKLY MOVES FROM
CENTRAL IOWA THROUGH NORTHERN ILLINOIS. WINDS OF 50 TO 70 MPH
APPEAR LIKELY WITH THESE STORMS...AS WELL AS TORRENTIAL RAINFALL
FOR A SHORT PERIOD. AFTER THESE STORMS PASS...THERE IS A LOW
THREAT FOR STRONG TO SEVERE STORMS THIS AFTERNOON AND TONIGHT...AS
A FRONT REMAINS STATIONARY OVER THE REGION.

DANGEROUSLY HOT AND HUMID WEATHER IS EXPECTED TODAY...ESPECIALLY
SOUTH OF INTERSTATE 80. WHILE CLOUDS AND RAIN MAY KEEP
TEMPERATURES DOWN ALONG AND NORTH OF THE INTERSTATE 80
CORRIDOR...LOCATIONS TO THE SOUTH SHOULD SEE HIGHS IN THE LOWER
90S...WITH HEAT INDEXES FROM 100 TO 105...AND LOCALLY OVER 105
POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THIS AREA...THROUGH MID
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT INDICES OF AROUND 100 DEGREES MAY OCCUR AGAIN
SOUTH OF INTERSTATE 80 TUESDAY AFTERNOON.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
ACROSS PORTIONS OF THE OUTLOOK AREA...WITH CURRENT INDICATIONS
SUGGESTING AREAS ALONG AND SOUTH OF INTERSTATE 80 MORE FAVORABLE
TO EXPERIENCE THIS ACTIVITY. THE STORM PREDICTION HAS PLACE AREAS
GENERALLY ALONG AND SOUTH OF INTERSTATE 80 IN A SLIGHT RISK FOR
SEVERE WEATHER LATE TUESDAY AND ESPECIALLY TUESDAY NIGHT.

AFTER A BRIEF REPRIEVE DURING THE MID TO LATE WEEK PERIOD...MORE
OPPRESSIVE HEAT MAY AGAIN BUILD ACROSS THE AREA NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS MORNING...MAINLY ALONG AND NORTH
OF INTERSTATE 80. ACTIVATION IS POSSIBLE THIS AFTERNOON AND
TONIGHT...BUT IS MUCH LESS LIKELY.

ERVIN/12

In the hours before

Local storm report, Jul 11, 4:40 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     TSTM WND GST     BELLE PLAINE            41.90N 92.27W
07/11/2011  E55 MPH          BENTON             IA   EMERGENCY MNGR

            ESTIMATED 50 TO 55 MPH WINDS

&&

GROSS
Local storm report, Jul 11, 4:52 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     TSTM WND GST     3 SE KEYSTONE           41.97N 92.15W
07/11/2011  M75.00 MPH       BENTON             IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Jul 11, 4:55 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     BELLE PLAINE            41.90N 92.27W
07/11/2011  E60 MPH          BENTON             IA   TRAINED SPOTTER

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:12 AM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more16 hr
Jul 11, 4:20 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Keokuk, Linn55 min
Jul 11, 4:49 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn56 min
Jul 11, 5:24 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque, Jackson, Jones, Linn66 min
Jul 11, 5:35 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Dubuque, Jackson, Jones55 min
Jul 11, 6:11 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Scott64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.